Department of Mathematics
 Search | Help | Login | printable version

Math @ Duke



Richard T. Durrett, James B. Duke Distinguished Professor Emeritus

Richard T. Durrett
Contact Info:
Office Location:  120 Science Drive, Durham, NC 27708-0320
Office Phone:  +1 919 660 6970
Email Address: send me a message
Web Page:


Ph.D.Stanford University1976
MSEmory University1973
BSEmory University1972

Research Interests:

Probability problems that arise from genetics and ecology, especially stochastic spatial models and cancer models. Random graphs and processes that take place on them.


Mathematical Concepts • Models, Biological • Models, Statistical • Models, Theoretical • Population Dynamics • Probability

Curriculum Vitae
Current Ph.D. Students   (Former Students)

  • Chris Varghese  
  • Junchi Li  
  • Yuan Zhang  
Postdocs Mentored

  • Anirban Basak (2014 - present)  
  • Marc Ryser (January, 2012 - present)  
  • David Herzog (2011-2014)  
  • Andreas Aristotelous (2011-2014)  
  • David Sivakoff (2010-2012)  
  • John Mayberry (2008 - 2010)  
  • Soumik Pal (2006 - 2008)  
  • Lea Popovic (2005 - 2007)  
  • Paul Jung (2003 - 2007)  
  • Iljana Zahle (2002 - 2003)  
  • Jason Schweinsberg (2001 - 2004)  
  • Vlada Limic (2000 - 2003)  
Undergraduate Research Supervised

  • Michael Lin (Summer 2014)
    He studied a four species evolutionary game that had previously been studied by Basanta, Scott, Rockne, Sanson and Anderson. He made good progress at mapping out the phase diagram, showing that some of the results in the paper were not correct. 
  • Luxi Wei (Fall 2013- Spring 2014)
    In the Fall of 2013, she read papers on modeling credit risk in preparation for writing a senior thesis, which she completed in the Spring of 2014. She graduated with distinction at the end of that semester. 
  • Anne Talkington (Summer 2013 - Summer 2016)
    In the summer of 2013 she studied models for cancer growth as part of the math biology RTG. During the 2013-2014 academic year we developed the research into a paper that has recently been accepted by the Bulletin of Mathematical Biology. She will graduate at the end of the Fall 2015 term but will stay around to do research with me in the Spring. 
  • Kaveh Danesh (2011-2013)
    In a collaboration with Evan Myers and Laura Havrilesky in the Duke Medical school, we worked on predicting the window of opportunity for ovarian cancer screening, resulting in a paper in J. Theor. Biol. Kaveh was a Fulbright Scholar studying cancer villages in China during 2013-2014, and is now in the Applied Math program. Since he is a student trustee I see him three times a year when they meet. 
  • Yifei Chen (Summer 2011)
    Participant in math bio RTG. His simulations were useful in improving a reuslt in my paper on population genetics of exponentially growing populations. 
  • Aashiq Dheeraj (2012-2013, Spring 2014)
    Math Bio RTG participant. Studied spatial versions of evolutionary game models in cancer. In the Spring of 2014 he wrote up this work as an honors thesis and graduated with distinction. 
  • Conrad de Peuter (Spring 2013)
    His honors thesis was "Using Markov renewal processes to model basketball games." He went to work at ESPN after graduation but later learned that a job that involve watching lots of basketball was not the dream it sounded like. He is now applying to graduate school in statistics. 
  • Willie Zheng (Spring 2013)
    Supervised his honors thesis in Math. Upon graduation he enrolled in an MD/PhD program at Washington U. St. Louis. 
Representative Publications   (More Publications)

  1. Aristotelous, AC; Durrett, R, Chemical evolutionary games., Theoretical population biology, vol. 93 (May, 2014), pp. 1-13, ISSN 0040-5809 [doi]  [abs]
  2. Shi, F; Mucha, PJ; Durrett, R, Multiopinion coevolving voter model with infinitely many phase transitions., Physical review. E, Statistical, nonlinear, and soft matter physics, vol. 88 no. 6 (December, 2013), pp. 062818, ISSN 1539-3755 [doi]  [abs]
  3. Varghese, C; Durrett, R, Phase transitions in the quadratic contact process on complex networks, Physical Review E - Statistical, Nonlinear, and Soft Matter Physics, vol. 87 no. 6 (June, 2013), pp. paper 062819, American Physical Society (APS), ISSN 1539-3755 [doi]  [abs]
  4. R. Durrett and S. Moseley, Spatial Moran Models. I. Tunneling in the Neutral Case, Annals Applied Probability (Accepted, 2013)
  5. Danesh, K; Durrett, R; Havrilesky, LJ; Myers, E, A branching process model of ovarian cancer., J Theor Biol, vol. 314 (December, 2012), pp. 10-15 [22959913], [doi]  [abs]
  6. Durrett, R; Remenik, D, Evolution of dispersal distance., Journal of mathematical biology, vol. 64 no. 4 (March, 2012), pp. 657-666, ISSN 0303-6812 [doi]  [abs]
  7. Durrett, R; Gleeson, JP; Lloyd, AL; Mucha, PJ; Shi, F; Sivakoff, D; Socolar, JES; Varghese, C, Graph fission in an evolving voter model., Proceedings of the National Academy of Sciences of the United States of America, vol. 109 no. 10 (March, 2012), pp. 3682-3687 [22355142], [doi]  [abs]
  8. R. Durrett, Phase transition in a meta-population version of Schelling's model (Submitted, 2012)
  9. R. Durrett, J. Foo, and K. Leder, Spatial Moran Models II. Tumor growth and progression (Submitted, 2012)
  10. Chatterjee, S; Durrett, R, Asymptotic behavior of Aldous' gossip process, Annals of Applied Probability, vol. 21 no. 6 (December, 2011), pp. 2447-2482, Institute of Mathematical Statistics, ISSN 1050-5164 [math.PR/1005.1608], [doi]  [abs]
  11. Durrett, R; Foo, J; Leder, K; Mayberry, J; Michor, F, Intratumor heterogeneity in evolutionary models of tumor progression., Genetics, vol. 188 no. 2 (June, 2011), pp. 461-477, ISSN 0016-6731 [doi]  [abs]
  12. Durrett, R, Population genetics of neutral mutations in exponentially growing cancer cell populations, Annals of Applied Probability, vol. 23 no. 1 (2011), pp. 230-250, Institute of Mathematical Statistics [doi]  [abs]
  13. Cox, JT; Durrett, R; Perkins, E, Voter model perturbations and reaction diffusion equations, Asterique, vol. 349 no. 349 (2011), pp. 1-127 [math.PR/1103.1676]  [abs]
  14. Durrett, R; Foo, J; Leder, K; Mayberry, J; Michor, F, Evolutionary dynamics of tumor progression with random fitness values., Theoretical population biology, vol. 78 no. 1 (August, 2010), pp. 54-66, ISSN 0040-5809 [math.PR/1003.1927], [doi]  [abs]
  15. Durrett, R; Moseley, S, Evolution of resistance and progression to disease during clonal expansion of cancer., Theoretical population biology, vol. 77 no. 1 (February, 2010), pp. 42-48, ISSN 0040-5809 [doi]  [abs]
  16. Durrett, R, SPecial invited paper coexistence in stochastic spatial models, Annals of Applied Probability, vol. 19 no. 2 (April, 2009), pp. 477-496, Institute of Mathematical Statistics, ISSN 1050-5164 [MR2521876 (2010g:60213)], [doi]  [abs]
  17. Durrett, R; Schmidt, D, Waiting for two mutations: with applications to regulatory sequence evolution and the limits of Darwinian evolution., Genetics, vol. 180 no. 3 (November, 2008), pp. 1501-1509, ISSN 0016-6731 [doi]  [abs]
Selected Invited Lectures

  1. IMS Wald Lectures, 2008    
  2. Medallion Lecture SPA Paris, 2006    
  3. St Flour Probability Summer School, 1993    
  4. International Congress of Math, 1990, Kyoto    
Recent Grant Support

  • Four Challenging Probability Problems, National Science Foundation, 2022/07-2025/06.      
  • Support for Southeastern Probability Conference, National Science Foundation, 2020/04-2024/12.      
  • Voters, games, and epidemics on random graphs, National Science Foundation, DMS-1809967, 2018/07-2023/05.      
Conferences Organized
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320